Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Tucson, AZ

August 2, 2013Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2013, 12:18 PM MST for Santa Cruz County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 12:18 PM MST (19:18 UTC)
Expired
Aug 2, 2013, 2:15 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WGUS55 KTWC 021918
FFWTWC
AZC023-022115-
/O.NEW.KTWC.FF.W.0030.130802T1918Z-130802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1218 PM MST FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAIN FROM A SEVERE THUNDERSTORM NEAR ELGIN JUST
  EAST OF SONOITA

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELGIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3173 11060 3171 11046 3159 11046 3163 11061

$$

MEYER
2 follow-up statements
543 
WGUS75 KTWC 022001
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST FRI AUG 2 2013

AZC023-022115-
/O.CON.KTWC.FF.W.0030.000000T0000Z-130802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
101 PM MST FRI AUG 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
NORTHEASTERN SANTA CRUZ COUNTY...

AT 1254 PM MST...SHOWERS AND THUNDERSTORMS HAD GENERALLY MOVED OUT 
OF THE ELGIN AREA...HOWEVER HEAVY RUNOFF FROM EARLIER RAINFALL 
AMOUNTS IN EXCESS OF 2 INCHES WILL CONTINUE TO CAUSE FLOODING 
PROBLEMS AROUND ELGIN EAST OF SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BABOCOMARI RIVER...CIENEGA CREEK AND TURKEY CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3173 11060 3171 11046 3159 11046 3163 11061

$$

MEYER
810 
WGUS75 KTWC 022107
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
207 PM MST FRI AUG 2 2013

AZC023-022115-
/O.EXP.KTWC.FF.W.0030.000000T0000Z-130802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
207 PM MST FRI AUG 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST FOR NORTHEASTERN
SANTA CRUZ COUNTY...

AT 205 PM MST ONLY WEAK SHOWERS REMAINED NEAR ELGIN IN NORTHEAST 
SANTA CRUZ COUNTY. HEAVY FLOW FROM EARLIER EXTREMELY HEAVY RAINFALL 
WILL CONTINUE IN NORMALLY DRY STREAMBEDS AND WASHES. AN URBAN AND 
SMALL STREAM FLOOD ADVISORY CONTINUES ACROSS THE AREA.

LAT...LON 3173 11060 3171 11046 3159 11046 3163 11061

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:40 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 2, 8:40 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST FRI AUG 2 2013

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS
CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM
ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8
THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW
MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET
MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH
OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW
PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON
WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ
AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE
THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE
TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON.
PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY
AREAS SOUTHWEST AND WEST OF TUCSON.

&&

.PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS
THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE
OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN
DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL
KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD.
OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR
NORMAL READINGS.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING
AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY
TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY
DRIVEN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Aug 2, 11:08 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1108 AM MST FRI AUG 2 2013

AZZ507-513-021845-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1108 AM MST FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1145 AM MST...

AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR
HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA
AND WHETSTONE.

LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054
TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:08 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 2, 11:25 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 2, 11:47 AM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 11:54 AM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 2, 12:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 12:51 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 2, 1:28 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 2, 1:38 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 2, 1:42 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 2, 1:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 2, 1:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 2, 2:17 PM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 2:27 PM MSTSpecial Weather StatementTWCPima33 min
Aug 2, 3:10 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 2, 3:47 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 2, 3:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.